Adverse drug reaction May seem mild and harmless but may herald serious complications: Nausea & vomiting – hepatitis Weakness / off legs - vestibulotoxicity Rash - Stevens Johnson syndrome Identifying the culprit can be difficult because of the overlapping adverse effects.
Streptomycin side-effects Painful injections Infection at injection site Circumoral paraesthesia (usually after 1 st month) Rash Impairment of hearing and vestibular function Vertigo more common First 2 months Potentially reversible Nephrotoxic Rare - haemolytic anaemia, aplastic anaemia, agranulocytosis, thrombocytopenia and lupoid reactions
Streptomycin drug interactions Avoid other ototoxic or nephrotoxic drugs Avoid neuromuscular blocking agents causing crisis in myasthenia gravis patients
Managing anti-TB side effects Confirm diagnosis. Determine whether side effect is minor/major. Managing minor/major side effects accordingly.
Principles of management Minor adverse effects Continue TB treatment Give symptomatic treatment. Close monitoring Major side-effects, Stop the drug responsible or TB treatment (if drug responsible unknown) Refer
Major side-effects Skin rash with or without itching Deafness Dizziness Jaundice* Visual impairment Shock*, purpura, acute renal failure * Potentially fatal
Itching without a rash Symptomatic treatment – anti-histamines & emollients Continue TB treatment Observing the patient closely Skin rash Stop all anti-TB drugs Rechallenge with anti-TB drugs
Drug-induced liver injury (DILI) Rare but potentially fatal adverse effect Hepatotoxicity ALT > 3 x ULN ALP > 2 X ULN Culprits - Isoniazid, Rifampicin, Pyrazinamide Combining hepatotoxic drugs increases toxicity
V. J. Navarro and J. R. Senior Drug-Related Hepatotoxicity N. Engl. J. Med., February 16, 2006; 354(7):
Natural history DILI Drug-induced acute liver failure: Significant morbidity High mortality - 20% survival in the absence of liver transplantation The clinical course after withdrawal of the drug is variable: Better after discontinuation Worsen for weeks before improvement is seen Resolution of cholestatic injury take longer compared to the hepatitis form (?cholangiocytes regenerate more slowly)
Natural history of DILI Patients rarely develop chronic liver disease after an acute severe DILI. Patients with cholestatic/mixed liver disease were more prone to developing chronic injury (9%), than those with the hepatocellular form (4%) Prolonged DILI was mostly seen in patients with cholestatic/mixed types of hepatotoxicity.
What to do? Stop: ALT > 3 x ULN with symptoms* ALT > 5 x ULN without symptoms Screen: – Hepatitis A, B, C – USS HBS – Other hepatotoxics – other drugs, TCM, alcohol
WHO management of drug-induced hepatitis Re-introduce anti-TB when: LFTs normalised Asymptomatic Bridge if persistent abnormal LFTs or serious TB: SEO
Re-introducing anti-TB – One at a time – In this order: Rifampicin Isoniazid Pyrazinamide – Monitor LFTs – If symptoms recur or LFTs become abnormal as the drugs are reintroduced, the last drug added should be stopped – If OK on Rifampicin & Isoniazid and hepatitis was severe, omit challenging with Pyrazinamide
If rechallenge unsuccessful, give alternative regime: –2 hepatotoxics 2HRE/7HR 2SHRE/6HR 6-9REZ –1 hepatotoxic 2SHE/10HE –0 hepatotoxic SEO
Rechallenging * Rechalleging with anti-TB drug is done when the drug responsible is unknown. Identifying culprit drug necessary to continue TB treatment Girling protocol and its modified version is used
Drug Challenge dose (mg) Day 1Day 2Day 3 Isoniazid Optimal dose Rifampicin Pyrazinamide Ethambutol Streptomycin Modified Girlings Protocol
Changing regimen EHRZ (Dose 1-14) SEO (Dose 15-21) H introduced once LFT normalised R introduced when patient tolerate H, usually day 4 of rechallenge. DoseRegimenNotes 1-14EHRZ1 st regimen 15-21SEOBridging regimen 22SEO + H 1 D1 rechallenge with H 23SE0 + H 2 D2 rechallenge with H 24SEO + H 3 D3 rechallenge with H 25SHEO + R 1 D1 rechallenge with R 26SHEO + R 2 D2 rechallenge with R 27SHEO + R 3 D3 rechallenge with R 28SHERONew regimen
SHERO SHER – 2SHER/6HR HER – 2HER/7HR
Reference Diagnosis, management and prevention of drug- induced liver injury S Verma, N Kaplowitz Gut 2009;58: ATS Hepatotoxicity of Antituberculosis Therapy Subcommittee An Official ATS Statement: Hepatotoxicity of Antituberculosis Therapy Am. J. Respir. Crit. Care Med. 2006; 174: WHO 2009 Treatment of tuberculosis: guidelines - 4th ed